Kansas, 2005

High Wind in Kansas, June 13, 2005

June 13, 2005 · NWS GLD · 2 events in 2 counties and zones

2 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 7:26 AM MST, 34 minutes earlier.

Area forecast discussion, Jun 13, 7:26 AM MST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
826 AM MDT MON JUN 13 2005

.UPDATE...UPDATE TO INCLUDE A SCATTERED MENTION OF SHOWERS AS
MOISTURE WRAPS AROUND UPPER LOW ACROSS WESTERN NEBRASKA. ALSO
STARTED THE WIND ADVISORY SLIGHTLY SOONER WITH WIND SPEEDS ALREADY
SUPPORTING ADVISORY CRITERIA. LOWERED TEMPERATURES SLIGHTLY WITH
SATELLITE INDICATING WIDESPREAD DENSE OVERCAST SLOWLY SPREADING
SOUTHEAST ACROSS THE AREA. WITH LIMITED INSOLATION...TEMPERATURES
MAY STRUGGLE TO REACH THE UPPER 60S ACROSS THE NORTHERN ZONES.

&&

.PREV DISCUSSION... (ISSUED 250 AM MDT MON JUN 13 2005)

DISCUSSION...CUTOFF LOW WILL DEVELOP ACROSS NEBRASKA TODAY WITH
STRONG JET ROTATING AROUND WEST AND SOUTH PERIPHERY.  WITH
UNIDIRECTIONAL FLOW AT ALL LEVELS AND STEEP LOW LEVEL LAPSE RATES
WITH DAYTIME HEATING...FEEL GOOD MIXING IS LIKELY.  WILL ISSUE WIND
ADVISORY FOR TODAY FOR ALL AREAS NORTH OF INTERSTATE 70.  WILL ALSO
KEEP A FEW SHOWERS IN THE FORECAST ACROSS THE NORTH AND NORTHEAST TO
COVER SHORTWAVE TROUGHS ROTATING AROUND LOW.  GUIDANCE ALSO SUGGESTS
DECENT MID-LEVEL MOISTURE WRAPPING SOUTHEAST AROUND LOW WHICH LOOKS
REASONABLE AND WOULD SUPPORT SHOWER ACTIVITY.

UPPER LOW WILL MOVE OUT OF NEBRASKA TONIGHT WITH UPPER RIDGING
BUILDING INTO HIGH PLAINS TUESDAY AND WEDNESDAY.  SURFACE RIDGE WILL
MOVE INTO HIGH PLAINS TONIGHT THROUGH TUESDAY NIGHT AS A RESULT
WHICH WILL TRANSLATE TO A WARMER AND DRY PERIOD THROUGH WEDNESDAY
MORNING.  BY LATER WEDNESDAY...THE RETURN OF SOUTHERLY SURFACE WINDS
AHEAD OF DEVELOPING COLORADO LEE TROUGH WILL TRANSPORT MOISTURE
NORTHWARD CREATING THE POTENTIAL FOR WIDELY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS.  NOT SURE THE GFS HAS A GOOD HANDLE ON
PRECIPITATION LATE WEDNESDAY WHICH INDICATES SOME TYPE OF MCS...BUT
THE OVERALL IDEA OF SOME TYPE OF PRECIPITATION LOOKS GOOD.  ON
THURSDAY THERE IS ANOTHER SHOT AT SCATTERED THUNDERSTORMS SIMILAR TO
WEDNESDAY.

EXTENDED PERIODS LOOK OKAY AND LITTLE CHANGES MADE.  STRONG UPPER
RIDGE DEVELOPS ACROSS THE HIGH PLAINS BY THE WEEKEND WHICH WILL SHUT
DOWN PRECIPITATION AND ALLOW TEMPERATUERES TO CLIMB INTO THE 90S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM 8 AM MONDAY UNTIL 5 PM MONDAY FOR KSZ001...
      KSZ002...KSZ003...KSZ004...KSZ013...KSZ014...KSZ015...
      KSZ016.
.NE...WIND ADVISORY FROM 8 AM MONDAY UNTIL 5 PM MONDAY FOR NEZ079...
      NEZ080...NEZ081.
.CO...WIND ADVISORY FROM 8 AM MONDAY UNTIL 5 PM MONDAY FOR COZ090...
      COZ091.

&&

MCGUIRE
Hazardous weather outlook, Jun 13, 3:10 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
410 AM MDT MON JUN 13 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131630-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
410 AM MDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY FOR AREAS NORTH OF INTERSTATE 70.
WEST TO NORTHWEST WINDS WILL INCREASE THIS MORNING TO BETWEEN 25 AND
35 MPH WITH GUSTS TO 45 MPH.  WINDS WILL SUBSIDE LATER THIS
AFTERNOON.  MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING...
ESPECIALLY THOSE TRAVELING ON NORTH-SOUTH ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TO DEVELOP EACH AFTERNOON AND EVENING ON
WEDNESDAY...THURSDAY AND FRIDAY.  THE MAIN THREAT WILL BE
CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Thomas

When
June 13, 8:00 AM MST to 12:00 PM MST
Where
Thomas forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Strong gradient winds resulted in local mesonet site measuring sustained 44 mph winds with gusts to 51 mph.

High Wind, Sherman

When
June 13, 8:00 AM MST to 12:00 PM MST
Where
Sherman forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Strong gradient winds developed during the mid-morning hours and continued until noon. Measured sustained winds of 40 mph with gusts to 55-60 mph were common. Minor tree damage was reported in Goodland.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457700, 5457701.